What is Desert Azalea Poisoning?
The desert azalea is a shrub from South Africa that has a thickened stem and gorgeous and vivid pink and white flowers once the leaves fall off. The desert azalea is an ornamental plant and is used in the tropics to add a colorful touch to many landscaped areas. It is also used to decorate many fancy events, such as weddings, dinners, and other events.
A member of the dogbane family, known as Adenium Obesum, this plant, coincidentally, has long been used for its toxic properties. Even in ancient Africa, the twigs and the sap of the desert azalea were used for their toxic properties during hunting. The arrowheads would be dipped into a heated, melted mixture of the sap and bark and would make hunting more successful. In traditional medicine in Somalia and Kenya, desert azalea roots are processed to make various concoctions to treat a variety of maladies, such as killing lice, treating skin diseases, and even treating venereal disease. It is also used in these countries to kill parasites on the skin of cattle and camels.
Desert azalea poisoning in dogs will occur when dogs ingest all or part of the poisonous desert azalea plant. This plant contains cardiac glycosides which can be lethal in high doses.
Book First Walk Free!
Symptoms of Desert Azalea Poisoning in Dogs
- Weakness of muscles
- Paralysis in lower parts of body
- Heart failure
There are many types of azaleas, and the desert azalea is only one of them. Other names for desert azalea include:
- Sabi star
- Mock azalea
- Impala lily
- Desert rose
Causes of Desert Azalea Poisoning in Dogs
Desert azalea is very toxic when consumed, and it all begins when a dog ingests all or part of the plant. Specific causes of toxicity include:
- The cardiac glycosides within the sap
- The cardiac glycosides within the roots and stems
- Cardiac glycosides causes systolic heart failure
- Has a negative effect on ions within the cells in the enzymes
Diagnosis of Desert Azalea Poisoning in Dogs
If you suspect your dog has ingested desert azalea, call your veterinarian immediately or find an emergency veterinarian’s office if it is after-hours. Immediate treatment is necessary, as this plant contains cardiac glycosides which can be lethal.
If you are able to take a part of the plant to the office with you, this will help the veterinarian make a quicker diagnosis and begin treatment. He will quickly assess your dog’s symptoms and more than likely proceed with giving him oxygen therapy and intravenous fluids. He may also perform an EKG of the heart to examine the ventricles.
Your veterinarian will perform laboratory testing, such as blood testing, urinalysis, and biochemistry profile. He may also choose to look closely at his heart and other organs to check for functionality. The medical professional will draw a definitive diagnosis by looking at the calcium and potassium ion levels within the saliva of your dog as well as magnesium, calcium, and the potassium within the plasma. There were also be a higher level of sodium within the red blood cells and a decrease of potassium in the red blood cells. The veterinarian will also look at the creatinine amounts as well.
Treatment of Desert Azalea Poisoning in Dogs
Treatment of desert azalea toxicity will begin immediately. Treatment does depend on how much of the plant was ingested in the level of toxicity of the cardiac glycosides within your dog. Treatment methods performed may be:
Anti-arrhythmic medications may be given to your dog, such as lidocaine, atropine, or potassium chloride. Fructose diphosphate will also lower potassium levels within the blood serum and will aid in irregularities of the heartbeat and function.
The veterinarian may perform emesis to help your dog rid his body of the toxins from the sap, leaves, and roots of the plant. This will be followed up with the administration of activated charcoal to help prevent any further absorption into the dog’s body.
Gastric lavage may be performed under anesthesia to further flush the toxins from your dog's body. The veterinarian will insert a hollow tube into the stomach cavity and flush out the stomach.
Intravenous fluids are effective in delivering electrolytes to your dog, increasing hydration, and promoting proper kidney function and urination.
Recovery of Desert Azalea Poisoning in Dogs
With cardiac glycoside toxicity from the desert azalea plant, your dog may need to be hospitalized for quite some time. Your veterinarian will determine how long he will need to be hospitalized and this will depend on how he responds to treatment. If your dog received immediate treatment, the prognosis is fair; however, cardiac glycoside poisoning can be fatal if untreated in time.
Once you bring your dog home from the hospital, your veterinarian will have set guidelines on how to care for him at home. It will be very important to monitor your dog and watch for any new symptoms that may develop. Your veterinarian may also want to examine him in future visits to be sure your dog is making progress in recovery.
You may also have to give your dog a bland diet, and your veterinarian will explain to you if this is necessary and what foods to give him. In order to prevent toxicity from occurring in the future, check your plants in your home or around your property and be sure they are not toxic. If you are unsure you may contact your local Humane Society or ASPCA or ask your veterinarian.